Hail, Stevens
- When
- May 24, 7:18 PM CST
- Where
- Stevens County, 9.74 mi S of Woods
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.030, -101.120
Hail fell across portions of Sevens County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hail fell across portions of Sevens County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 3:55 PM CST, 3 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 455 PM CDT Wed May 24 2023 ...Updated Aviation... .SHORT TERM...(This evening through Thursday night) Issued at 141 PM CDT Wed May 24 2023 WV imagery indicates weak ridging aloft transitioning east through New Mexico. Meanwhile, an upper level trough of low pressure is shifting slowly east through the Pacific Northwest/northern California. Near the surface, a weak area of low pressure remains anchored in southeastern Colorado. Thunderstorm chances pick back up across western Kansas this evening into early Thursday as an upper level trough of low pressure in the far western Intermountain West edges east into the Great Basin, producing an increasingly difluent west-southwest flow aloft across the Western High Plains. Near the surface, a prevailing southeasterly upslope flow continues to reinforce a fairly moist air mass across western Kansas into eastern Colorado supporting surface dewpoints holding in the mid/upper 50s(F) to the lower 60s(F), providing sufficient instability with MLCAPE values upward of 1000 to 1500 J/kg. The majority of CAMs indicate likely diurnally driven thunderstorm development across southeast Colorado in vicinity of a surface trough axis late this afternoon as low/mid level lapse rates steepen in conjunction with H5 vort maxima kicking out of the Southern Rockies, with storms then projected to spread east into extreme southwest Kansas later this evening and farther through western Kansas into central Kansas overnight. Temperatures tonight will be relatively similar to lows the past couple of mornings with little change expected to the air mass stretched across the high plains of western Kansas. Look for lows down into the 50s(F) for much of the area while highs Thursday afternoon are expected to push back up into the 70s(F). .LONG TERM...(Friday through Wednesday) Issued at 236 PM CDT Wed May 24 2023 A more active pattern is expected to continue into the weekend with medium range ensembles indicating a broader scale upper level trough remaining anchored from the Pacific Northwest southward into northern California through at least Friday, ejecting a series of H5 vort maxima out of the Southern Rockies into the Western High Plains within an increasingly difluent southwest flow. With a prevailing southeasterly upslope flow helping support increased low/mid level moisture across the region, additional rounds of diurnally driven thunderstorms can be expected as ejecting H5 vort maxima interact with a trough axis lee of the Rockies, with subsequent evolvement into MCS's as they transition east. Temperatures are expected to remain fairly seasonal into the early part of the weekend with little change to the general air mass across the high plains, not to mention extended periods of increased cloud cover. Afternoon highs are forecast to reach the 70s(F) Friday with temperatures possibly nearing 80F in some areas Saturday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 455 PM CDT Wed May 24 2023 VFR will prevail through the majority of this TAF period, however several hours of MVFR stratus are likely Thursday morning. Airports will be dry for the next several hours. A large mesoscale convective system is forecast to move southeast into the Texas panhandle 00-06z Thu, and the northern periphery of this may impact the EHA-LBL areas this evening. Included a VCTS/CB mention at LBL, but otherwise models are highly varied at shower and convective coverage through Thursday, and as such included only a mention of VCSH/VCTS/CB for most of the TAFs for now. Confidence is low for any direct convective impacts at any specific airport. Some models are quite wet with numerous showers midday Thursday, which would lower ceilings and visibility should they verify. Light southeast winds will continue to prevail through this TAF period. After 15z Thu, southeast winds will increase at all airports, modestly gusting 20-25 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 74 58 75 / 60 60 50 60 GCK 57 73 58 72 / 60 60 50 50 EHA 56 74 57 75 / 60 50 60 50 LBL 57 74 57 74 / 70 60 60 60 HYS 57 77 57 77 / 40 70 50 50 P28 60 77 59 78 / 40 60 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 350 AM CDT Wed May 24 2023 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 350 AM CDT Wed May 24 2023 /250 AM MDT Wed May 24 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A marginal risk for damaging wind and quarter size hail exists between 5 and 8 pm around the Elkhart area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A marginal risk for excessive rainfall exists each evening and overnight. Given the wet pattern - isolated significant flash flooding possible with a high degree of uncertainty to location and timing. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MR
Special Weather Statement
National Weather Service Dodge City KS
707 PM CDT Wed May 24 2023
KSZ086-250045-
Seward KS-
707 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of southern Seward
County through 745 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3716 10106 3727 10087 3719 10073 3706 10075
3700 10090 3700 10093
TIME...MOT...LOC 0006Z 239DEG 7KT 3709 10094
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
FINCHSpecial Weather Statement
National Weather Service Dodge City KS
750 PM CDT Wed May 24 2023
KSZ085-086-250115-
Seward KS-Stevens KS-
750 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of southwestern Seward
and southeastern Stevens Counties through 815 PM CDT...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal. This storm was nearly stationary.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southwestern Seward
and southeastern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 10123 3717 10105 3702 10080 3700 10084
3700 10109
TIME...MOT...LOC 0050Z 039DEG 1KT 3709 10102
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
FINCHThe Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101290, 1101291.